Wisconsin, 2023

Damaging Wind in Wisconsin, July 19, 2023

July 19, 2023 · NWS ARX · 1 event in 1 county or zone

A widespread area of strong to severe storms progressed through the Upper Mississippi River Valley during the nighttime hours of July 19th. As the storms reached counties in central Wisconsin, a general weakening trend resulted in decreasing intensity and spatial extent of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A widespread area of strong to severe storms progressed through the Upper Mississippi River Valley during the nighttime hours of July 19th. As the storms reached counties in central Wisconsin, a general weakening trend resulted in decreasing intensity and spatial extent of storms. A damaging wind gust of 65 mph was recorded in western Clark County near the Town of Gilman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 5:40 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 19, 5:40 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
640 PM CDT Wed Jul 19 2023

.DISCUSSION...(Tonight through Wednesday)
Issued at 220 PM CDT Wed Jul 19 2023

Key Messages:

 - Scattered storms tonight, mostly focused north of I-94 but
increasing potential for development to spread southward.
Strong/severe threat mainly mid/late evening (hail). Mix of forcing
mechanisms make for a bit of mess environment-wise so close eye on
development with adjustments to forecast as needed.

 - Shower, storm chances for the weekend. Lower end chances.

 - Heat for next week - could get quite hot.

* STORMS TONIGHT - some strong to severe potential.

Narrow ribbon of instability continues to build across western MN
early this afternoon, between a warm front stretching north-south
across central MN and a cold front across the eastern Rockies. A
stationary front/trough hangs across parts of the MN arrowhead into
northwest WI. Meanwhile, the driver of it all (the upper level
trough) is churning over eastern ND, pushing east.

CAMS models takes this blend of lift and instability and spark
clusters of storms across MN, more focused northward. The majority
of the CAMS suggest the higher storm chances would hold north of I-
94. However, the HRRR has been painting a different picture...firing
up more convection across southern MN as it develops a focused area
of lift from a branch of the 850 mb jet/moisture transport
ahead/across the cold front. RAP hints at this too. If this does
manifest, that southern cluster could/would track across southeast
MN and move east/southeast across southwest WI overnight.

Around 1500+ J/kg of MUCAPE per the RAP with 40-50 kts of 0-6km
shear...mostly longer, straight line hodographs (some curvature
though). Strong-severe threat with larger hail favored.

A lot of moving parts here with interactions adjusting environment,
providing additional focuses/or deterrents to convection. Obviously a
close eye will be paid to the evolution tonight with adjustments to
the forecast as needed. Locally, the severe threat is focused on the
mid to late evening hours.

* WEEKEND RAIN CHANCES? a few disturbance will bring mostly small
  rain chances to the area

With the upper level ridge axis still holding to the west, the upper
mississippi river valley continues under the influence of northwest
flow. Medium range guidance has a few ripples in the flow top the
ridge, spinning southeast across the region this weekend...perhaps
into the start of the new work week. Pinpointing location/timing of
these small scale features are problematic...while the surface
pattern also fairly weak. So will continue to broad brush the rain
chances with lower end pops areawide. The GFS suggests 500-1000 J/kg
of MUCAPE, mostly skinny longer profiles. Could support some storm
development. Not much for wind shear. Severe threat looks low.

* HEAT RETURNS - latter half of next week looking like a hot one.

The GEFS/EPS have been steadfast in bringing the west coast ridge
(the one responsible for the record/extreme heat) eastward next
week, eventually shifting over the upper mississippi river valley.
When and how amplified the ridge will be remains in question. SPC
cluster analysis has a quick solution, slower, more amplified and a
flatter one. GEFS members are fairly spread out between all the
possible outcomes while the EPS favors a flatter more "middle of the
road" speed. The operational runs of both models are stronger with
the ridge with the GFS about a day quicker compared to the EC. The
tendency has been to move the ridge in too quickly, with later model
runs then holding it back. The last couple days have shown a bit
more consistency though, and despite the current differences,
eventually getting the local area under the ridge's influence by
Wed.

While we may not experience the extreme heat many over the western
states are, highs into the 90s are looking like a safe bet - even a
week away. Nearly 75% of the GEFS and EPS ensemble members push
highs of 90+ for the mid/latter part of next week. Top end extends
to 100+. Of note is that the operational runs of both models are on
the hotter side of their ensembles...especially the GFS. So some
moderation from those runs is likely necessary. All said, we should
be ready for higher heat and humidity (and the related heat impacts)
next week...and if the scenario plays out as it currently is progged
to...heat headlines could/would be needed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 635 PM CDT Wed Jul 19 2023

A shortwave trough and cold front will push through the area
tonight. Scattered showers and thunderstorms are forecast to
accompany the cold front.  The short range models tend to take the
more robust convection north of the TAF sites.  Deeper mixing this
afternoon has provided some drying with dewpoints in the upper 50s
and more stable looking clouds. Will continue to monitor storm
development through should storms approach KRST/KLSE. Will also
watch potential for gusty winds and have included gusty winds with
showers/near storms. Ceilings are mostly VFR with patchy MVFR
conditions with storms. MVFR ceilings do increase from the north
Thursday morning for a few hours. Southwest winds becoming
northwest and increase Thursday with gusts 20 to 25kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Zapotocny
Hazardous weather outlook, Jul 19, 11:46 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1246 PM CDT Wed Jul 19 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-202200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1246 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected this evening. Some of these storms
could become strong to severe with the main threats large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic chances for thunderstorms Saturday through
Tuesday. The threat for severe weather remains uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening, mainly from southeast
Minnesota into west-central and north-central Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Jul 19, 7:06 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Wed Jul 19 2023

WIZ017-200200-
Taylor WI-
806 PM CDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of Taylor County through
900 PM CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hawkins to near Sheldon to
near Cornell. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Jump River around 815 PM CDT.
  Chelsea around 855 PM CDT.

Other locations impacted by these storms include Polley, The
Mondeaux Flowage, Stetsonville, Perkinstown, Esadore Lake, Kathryn
Lake, Donald, North Twin Lake and Gilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4538 9032 4503 9031 4503 9092 4538 9092
TIME...MOT...LOC 0105Z 284DEG 18KT 4542 9063 4531 9090 4513 9120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAR

The radar

The La Crosse radar (KARX), 151 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 19, 7:31 PM CST
Where
Taylor County, 5.61 mi S of Donald
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.170, -90.920

Trained spotter measured a 65 mph gust near Gilman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128687.